Utah, 2005

Heavy Snow in Utah, April 8 to 9, 2005

April 8 to 9, 2005 · NWS SLC · 7 events in 7 counties and zones

A strong spring storm moved through the Great Basin. with even valley locations receiving significant snow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong spring storm moved through the Great Basin. Southern Utah was the hardest hit...with even valley locations receiving significant snow. Some snowfall (liquid equivalent) storm totals are: Brian Head - 20" (1.39"), Cedar Breaks - 20" (1.60"), Pine Valley Mts - 16" (1.30"), Kolob Mtn - 14" (1.10"), Upper MIllcreek - 2" (1.09"), Enterprise - 10" (1.18"), Oquirrh Mtns - 9" (0.80"), Alta - 9" (0.82"), Cedar City - 8" (0.79"), Milford - 7" (0.62), Bryce Canyon - 4" (0.30"), Snowbasin - 2" (0.15"), and Tooele Bench - 2" (0.80").

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 8, 8:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 8, 8:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MDT FRI APR 8 2005

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA TODAY. A
WEAK RIDGE DEVELOPS FRIDAY EVENING BEFORE A SECOND STORM MOVES INTO
THE AREA FOR SATURDAY.

&&

.DISCUSSION...INITIAL SHORTWAVE OF THE CURRENT TROF ROTATING SLOWLY
EAST-NORTHEAST ACROSS UT THIS MORNING. WEAK CIRCULATION APPEARS TO
BE DEVELOPING NORTHWEST OF U24. BEST BAND OF PRECIP CURRENTLY OVER
THE EASTERN PORTION OF THE GREAT SALT LAKE SOUTH INTO UT COUNTY THEN
SOUTHEAST TOWARD PUC.  ISOLATED THUNDERSTORMS POPPING IN THAT BAND.
THE DEVELOPMENT OF A CLOSED CIRCULATION WILL SLOW THE PROGRESS OF
THE TROF A BIT BUT IT WILL STILL BE PUSHED ALONG BY THE SECOND
IMPULSE.  BEST PERIOD OF PRECIP FOR THE WASATCH FRONT AND NORTHERN
MOUNTAINS WILL BE OVER THE NEXT FEW HOURS AS THE SHORTWAVE MOVES
PAST.  THAT WILL LINGER THROUGH MID AFTERNOON IN THE MOUNTAIN
LOCATIONS FAVORED BY NORTHWEST FLOW.

THE NORTHWEST FLOW IS BRIEF BEFORE THE THE NEXT SYSTEM...ALREADY ON
THE CA/OR COAST...SLIDES SOUTHEAST INTO THE AREA.  THE MAIN PUNCH
WITH IT LOOKS LIKE IT WILL BE ACROSS CENTRAL UT LATE TONIGHT AND
EARLY SATURDAY.

WILL KEEP THE SNOW ADVISORIES AS THEY ARE FOR NOW BUT WILL INDICATE
THE SNOW DECREASING DURING THE AFTERNOON.  SOME OF THE ADVISORIES
WILL NEED TO BE CONTINUED FOR THE SECOND ROUND OF ACTIVITY TONIGHT
BUT WILL LIKELY BE ABLE TO DROP THE WASATCH NORTH OF I-80 OUT. EVEN
THE AREAS THAT WILL STILL NEED ADVISORIES WILL BE TOWARD THE LOW END
FOR THE MOST PART.

BRIEF SHORTWAVE RIDGE MOVES ACROSS EARLY NEXT WEEK THEN ANOTHER
TROF DEEPENS INTO THE GREAT BASIN ABOUT MIDWEEK. THE 06Z GFS WAS
SLOWER THAN THE 00Z RUN AND HAD A HIGHER AMPLITUDE RIDGE DEVELOPING
IN THE EASTERN PACIFIC. THIS IS MUCH MORE LIKE THE 00Z ECMWF. BOTH
THEN DEVELOP A CLOSED CENTER THAT MOVES ACROSS NORTHERN UT THURSDAY.
NOTHING IN THE RUNS TO INDICATE ANY CHANGE TO THE CURRENT
PROGRESSIVE PATTERN WITH PERIODS OF UNSETTLED WEATHER EVERY FEW
DAYS.
&&

.AVIATION...NONE. SEE LATEST SLCTAFSLC

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY TODAY. SEE SLCWSWSLC.
WY...NONE.
ID...NONE.

&&

GIBSON
Hazardous weather outlook, Apr 8, 6:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT FRI APR 8 2005

IDZ024-025-UTZ001>021-WYZ021-091300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE
POWELL-GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH
MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
700 AM MDT FRI APR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

A COLD FRONT WILL SPREAD VALLEY RAIN AND MOUNTAIN SNOW ACROSS UTAH
TODAY. A SNOW ADVISORY HAS BEEN ISSUED FOR THE HIGHER MOUNTAINS. SEE
SLCWSWSLC FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE NEXT STORM SYSTEM WILL ARRIVE OVER UTAH FROM THE WEST COAST BY
EARLY SATURDAY MORNING. WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW
WILL ACCOMPANY THE STORM SYSTEM FOR THE WEEKEND. STRONG AND GUSTY
NORTH WINDS WILL DEVELOP IN UTAHS DIXIE SUNDAY...THEN DECREASE
MONDAY.

ANOTHER COLD AND WET STORM IS LIKELY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE ACCORDING TO NORMAL OPERATING PROCEDURE.

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, W Salt Lake T X W/E Toole T X E

When
April 8, 12:00 PM MST to April 9, 10:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, W Utah T X Nw/P X E Juab

When
April 8, 12:00 PM MST to April 9, 10:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
April 8, 12:00 PM MST to April 9, 10:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
April 8, 12:00 PM MST to April 9, 10:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery

When
April 8, 12:00 PM MST to April 9, 10:00 PM MST
Where
E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Beaver T X E/Iron T Xs Xe

When
April 8, 12:00 PM MST to April 9, 10:00 PM MST
Where
Beaver T X E/Iron T Xs Xe forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
April 8, 12:00 PM MST to April 9, 10:00 PM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446487, 5446488, 5446489, 5446490, 5446491, 5446492, 5446493.